We seem to live in a prescription-happy society. Given the amount of patients that traditional doctors must see in a day, it is usually easier (read: quicker) to give a medicine than address the underlying cause.
Unfortunately, all drugs have side effects, and weight gain is common to many drugs.
Doctors often do not address this when prescribing medicine, despite weight gain being very troubling for the patient. This can be even more frustrating when other options exist that do not cause this nasty side effect.
Here is a list of commonly used drugs associated with weight gain:
Benadryl (Diphenhydramine) is an antihistamine, which is used for allergies and as a sleep aid. It is found in Tylenol PM. Histamine is a chemical crucial for regulating food intake, causing appetite suppression when it binds to a specific receptor in the brain. It may also increase the breakdown of fat.1 When the histamine receptor is blocked, its effect on appetite is decreased, leading to increased food intake and weight gain. A large review study found that people who used antihistamines had higher weights, waist circumferences, and insulin concentrations than those who did not.2
Alternatives: Ask your doctor about inhaled medications for allergies which are not generally associated with weight gain. If you have trouble sleeping, consider natural remedies and better sleep habits (i.e. no caffeine late in afternoon, no TV in bed room, etc.).
The most widely prescribed antidepressants are from a class called SSRIs, or selective serotonin reuptake inhibitors. Simply, serotonin is thought to play a role in mood, and brain levels are low in many depressed patients. SSRIs allow serotonin to stay active longer, contributing to enhanced mood in many people. Serotonin is also well known to be an appetite suppressant, so it stands to reason that these drugs will help with weight loss. It turns out that the opposite is true. This paradoxical effect is not completely understood, though likely has to do with the complex interaction between serotonin and other appetite regulating mechanisms. Certain SSRIs, like Prozac, are associated with short term weight loss, though this is temporary and long-term data show a weight-neutral or weight gain effect.3
Alternatives: These should be discussed with your doctor.
These drugs are used to treat high blood pressure as well as certain heart conditions. While it is unclear exactly how these drugs contribute to weight gain, it is likely at least partially related to metabolic slowdown. One of the ways these drugs work is by slowing down the heart, which decreases exercise capacity. Additionally, they may cause fatigue, which will then lead to decreased activity and less caloric expenditure.
Alternatives: If you are taking a beta blocker for high blood pressure, discuss other medication options with your doctor.
A synthetic corticosteroid, prednisone has potent anti-inflammatory properties. It is used to treat asthma flares and allergic skin conditions, as well as certain autoimmune diseases and arthritis. Prednisone causes water retention and increased appetite. And while prednisone is a catabolic hormone, meaning it causes the breakdown of fat and protein, these effects are more than offset by its appetite stimulating properties. To make matters worse, excess calories consumed in the setting of elevated corticosteroid levels tend to be preferentially deposited around the middle.
Alternatives: Doctors should prescribe prednisone when there is no option for a less potent drug. If you must take prednisone or any steroid, it is very important to be aware of its ability to increase appetite and watch your calorie intake very carefully.
These drugs include Depakote, Risperdal and Olanzapine. The weight gain associated with these medications is often rapid and significant, with research showing as much as a 37 pound weight gain during the course of treatment.4 Scientists believe the drugs’ action on the histamine receptor in the brain is responsible for the effect.5
Alternatives: Discuss this with your doctor. People taking these medications need to be aware of the potential for weight gain and work with a qualified professional to mitigate this side effect as much as possible. Since weight gain can be rapid, it is a good idea to start as soon as treatment commences.
Since weight loss is a primary goal of treating type 2 diabetes, it seems illegal that some of the most commonly used drugs to lower blood sugar can cause significant weight gain. When a patient is diagnosed with diabetes, there is often a frantic rush to get the blood sugar down using any means necessary. By giving insulin or insulin releasing agents, sugar is removed from the blood stream and often stored as fat. The result is a lower blood sugar but often 10 or more extra pounds of fat, which can then increase medication requirements and cause more fat storage.6 This vicious cycle continues and makes it essentially impossible for many patients to ever get off medication. Additionally, aggressive blood sugar lowering effects can often cause hypoglycemia, or too low blood sugar, when must be remedied by eating sugar (Often diabetics will need to eat candy or drink juice to get their blood sugar up.) which causes more fat gain from the extra calories.
Alternatives: There is no easy answer here. Short-term blood sugar lowering must be viewed in a long-term context. This is certainly a controversial area where mainstream medicine often differs in opinion from complimentary or alternative medicine. If you find yourself familiar with the scenario laid out above, educate yourself and find a qualified professional whom you trust to work with.
This is not to propose that you should not take a medication if your doctor says it is necessary. But if you are taking a medication that can contribute to weight gain, it helps to know ahead of time and create a plan to attempt to negate some of the weight gain side effect.
How To Get Lean